MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported the bipolar jaw of the thunderbeat open fine jaw broke without reason.The issue occurred during a procedure.The broken tip was taken out of the patient's body by grasping it.A similar device was used to complete the procedure.There was no reported patient harm or impact due to this event.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.During device evaluation at olympus, it was found the complaint was confirmed and the grasping section detached from the insertion section.This event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide legal manufacturer's results.A review of the device history record found no deviations/anomaly that would have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Based on the results of investigation, the root cause of the reported event could not be identified.However, based on previous investigation results, it can be inferred that a likely cause of the grasping section detached from the insertion section might be the following: the grasping section was being left open, and the distal end of the grasping section was pushed against hard material.A load was applied to the distal end of the grasping section.This caused the grasping section to be deformed.An excessive load was applied to the hole where the seesaw pin of the grasping section was inserted due to the deformation of the distal end of the grasping section.As a result, the hole broke.The grasping section detached from the insertion section.This issue is addressed in the instructions for use (ifu): the content of the instruction manual (drawing number: rc1476, revision number: 10) was reviewed.The instruction manual contains the necessary and enough information to handle the device as follows: should any crack, scratch, deformation, split, protrusion, or partial separating be observed on the probe tip, grasping section, tissue pad, insertion section, the surface of the transducer, transducer cord, or transducer plug, do not use them and replace the damaged instrument or the transducer with a spare.Using a damaged device may cause burns due to abnormal output or high-frequency (rf bipolar) current leakage or breakage of the probe tip, the tissue pad, and the grasping section.When cleaning the grasping section or the probe tip during treatment, wipe it with a soft object such as a piece of gauze or a brush if a body fluid or tissue gets burnt onto it.Do not attempt to scrape it with a hard object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, the metal-exposed area around it, the tissue pad, a coated surface, or the probe tip may be scratched and damaged, which may lead to the damaged part falling off inside the body cavity.Olympus will continue to monitor the field performance of this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17792700
Report Number9614641-2023-01368
Device Sequence Number18080162
Product Code GEI
UDI-Device Identifier14953170343343
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number17K06
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown